Texas medics concerned over increasing calls for K2

Medics treated over 277 people in three weeks for medical emergencies related to synthetic marijuana


By Nicole Chavez
Austin American-Statesman

AUSTIN, Texas — The number of people treated for toxic reactions to synthetic marijuana continues to rise, Austin-Travis County Emergency Medical Services officials said.

Medics assisted seven people who had consumed synthetic marijuana overnight, bringing the total number of people sickened since May 29 to 277, EMS officials said.

The drug, commonly known as K2, is designed to mimic the effects of marijuana and usually causes aggressive behavior, high heart rates, unconsciousness and seizures.

Police say the drug usually sells in colorful packages but recently, dealers have been selling K2 in pre-rolled cigarettes.

Medical professionals in the area said the number of people EMS says are affected by K2 could be even higher because some patients are diagnosed with K2-related illness only after they arrive at the emergency room.

At University Medical Center Brackenridge, medics started keeping a weekly tally of patients sickened by K2 as they noticed a vast number had similar symptoms.

Elizabeth Oehler, a physician at Brackenridge, said medics are concerned because K2 has proven to be dangerous and more unpredictable. This round of reactions has included other dangerous symptoms, such as drowsiness and low heart rates, she said.

———

©2015 Austin American-Statesman, Texas

Recommended for you

Join the discussion

Copyright © 2022 EMS1. All rights reserved.